Kentucky, 2021

Flash Flooding in Kentucky, July 1, 2021

July 1, 2021 · NWS LMK · 14 events in 8 counties and zones

Early on July 1st, there was a moist unstable air mass over southern Indiana and central Kentucky. Farther north in Indiana, a west to east oriented cold front was working its way south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Early on July 1st, there was a moist unstable air mass over southern Indiana and central Kentucky. Farther north in Indiana, a west to east oriented cold front was working its way south. This resulted in heavy rainfall and area flash flooding over central Kentucky as the front moved through the region. A Flash Flood Watch was in place before the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 1, 6:34 AM EST, 51 minutes earlier.

Area forecast discussion, Jul 1, 6:34 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
734 AM EDT Thu Jul 1 2021

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 315 AM EDT Thu Jul 1 2021

The short term can be summed up as wet. Ahead of a west to east
oriented cold front. Model sounding show a warm unstable air mass
with lots of available moisture. SBCAPE values range from around 450
J/kg during the pre-dawn hours through 1,500 J/kg during the day.
Precipitable water values remain around 2". This environment will
produce heavy rainfall with mixed in thunder. Luckily we do have
enough wind to keep precipitation moving to help reduce flooding
potential, but the threat of storms training over the same area
remains. It's because of this threat that we are going to issue a
Flash Flood Watch for areas near the I-64 corridor and throughout
the Bluegrass region of Kentucky. Severe weather isn't expected, but
30 to 40 mph gusts and lightning will still be possible near any
thunderstorm.

As the CWA remains under cloud cover with lots of rain in the area,
high temperatures are expected to top out in the mid to upper 70s in
most areas, but areas in southern Kentucky and Louisville could
break into the low 80s. Winds, between 5 to 10 mph, will remain
mainly out of the west ahead of the front.

Tonight, the front will begin working south through the CWA. This
will push any remaining showers out of central Kentucky. Winds
behind the front will become northerly. Lows by sunrise will drop
into the 60.

.Long Term...(Friday through Wednesday)
Issued at 251 AM EDT Thu Jul 1 2021

...Quiet Weather for the Holiday Weekend...

High pressure starting the long term over the upper Great Lakes will
head south into the Ohio Valley over the weekend and weaken as it
drops into the Southeast early next week. As a result we will have
dry weather through at least Monday, possibly Tuesday. Temperatures
Friday and Saturday will be relatively pleasant for early July with
afternoon readings in the upper 70s and lower 80s. Dew points in the
50s will add to the comfort level. Sunday evening shortly after
sunset we're currently forecasting temperatures to be mostly in the
middle and upper 70s with clear skies and a light and variable
breeze. As the surface high weakens and continues to move off to the
southeast, we'll start warming back up. Expect a return to the lower
90s by Monday and continuing into mid-week.

By Tuesday-Wednesday we'll be back into return flow and a weak cold
front may make a run at us from the north. Cluster analysis not
bullish on QPF here, and extended MOS guidance PoPs are below CLIMO.
EPS/GEFS members don't show much either, and NBM came in nearly dry
for Tuesday. Still, the pattern suggests afternoon/evening cells not
out of the question, so will hold on to a small chance of
thunderstorms on Wednesday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 732 AM EDT Thu Jul 1 2021

Today, a west to east oriented cold front will push south through
southern Indiana and central Kentucky. This is bringing
thunderstorms and heavy showers to area TAF sites which will drop
visibilities and ceilings. Ceilings are expected to fall into IFR
conditions at HNB, SDF, and LEX. BWG will likely bottom out in MVFR
conditions near 1,500 ft or so. Guidance has been having a hard time
compared to current conditions, so amendments will likely be needed
throughout the period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through this evening for INZ079.

KY...Flash Flood Watch through this evening for KYZ031>043-047>049-
     055>057-066-067-078-082.

&&

Short Term...KDW
Long Term...13
Aviation...KDW
Hazardous weather outlook, Jul 1, 3:05 AM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
405 AM EDT Thu Jul 1 2021

INZ079-KYZ031>043-047>049-055>057-066-067-078-082-020815-
Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott-Harrison-
Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Mercer-Jessamine-
Clark-Boyle-Garrard-Madison-Casey-Lincoln-Russell-Clinton-
Including the cities of Madison, La Grange, Bedford, Milton,
New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Harrodsburg, Nicholasville, Winchester, Danville, Lancaster,
Richmond, Liberty, Stanford, Jamestown, and Albany
405 AM EDT Thu Jul 1 2021 /305 AM CDT Thu Jul 1 2021/

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS MORNING
THROUGH THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected today. The main
threats will be lightning, torrential rainfall, and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report instances of flooding and strong
thunderstorm winds today through tomorrow.

&&

More information, along with other weather, hydrological and
climate information, can be found at weather.gov/louisville.

INZ076>078-083-084-089>092-KYZ023>030-045-046-053-054-061>065-
070>077-081-020815-
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-
Nelson-Larue-Marion-Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Cumberland-
Including the cities of Paoli, Salem, Scottsburg, Jasper, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, Bardstown, Springfield,
Hodgenville, Lebanon, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
and Burkesville
405 AM EDT Thu Jul 1 2021 /305 AM CDT Thu Jul 1 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected today. The main
threats will be lightning, torrential rainfall, and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report instances of flooding and strong
thunderstorm winds today through tomorrow.

&&

More information, along with other weather, hydrological and
climate information, can be found at weather.gov/louisville.

KDW

The radar

The Jackson,KY radar (KJKL), 111 km away, was scanning. The volume nearest the first event began at 12:24 UTC.

Open the radar archive at this moment

Event by event

14 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
July 1, 7:25 AM EST to 9:25 AM EST
Where
Fayette County, 1.09 mi E of Jonestown to 1.21 mi E of Jonestown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.980, -84.480

There was water over River Park Drive.

Flash Flood, Clark

When
July 1, 8:00 AM EST to 10:00 AM EST
Where
Clark County, 2.45 mi NW of Winchester to 2.44 mi SW of Winchester
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.001, -84.216

There was water over multiple roadways. The 200 block of Shoppers Drive and Old Boonesboro Road were all closed. Two cars stalled in the flood waters.

Flash Flood, Mercer

When
July 1, 10:08 AM EST to 12:08 PM EST
Where
Mercer County, 1.49 mi NNE of Burgin to 0.94 mi ENE of Burgin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.770, -84.760

Highway 33 and Pleasant Hill Drive were flooded near Burgin. Flash flooding was also reported along college street near Harrodsburg.

Flash Flood, Fayette

When
July 1, 10:30 AM EST to 12:30 PM EST
Where
Fayette County, 1.29 mi ESE of Lexington to 1.11 mi ESE of Lexington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.040, -84.480

High water was over Winchester Road near Midland Avenue.

Flash Flood, Boyle

When
July 1, 11:40 AM EST to 1:40 PM EST
Where
Boyle County, 2.34 mi NNE of Perryville to 2.45 mi NNE of Perryville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.680, -84.930

Water was over the roadway at Harrodsburg Road and Claunch Road.

Flash Flood, Bullitt

When
July 1, 12:00 PM EST to 2:00 PM EST
Where
Bullitt County, 0.75 mi NNE of Brooks to 0.66 mi NNE of Brooks
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.081, -85.697

Water covered North Triangle Lane near Blue Lick Road.

Flash Flood, Madison

When
July 1, 12:30 PM EST to 2:30 PM EST
Where
Madison County, 1.09 mi E of White Hall to 1.98 mi ENE of White Hall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.820, -84.310

Water was over the roadway at Boone Trail Road, Three Forks Road, and Pineur Road.

Flash Flood, Madison

When
July 1, 12:30 PM EST to 2:30 PM EST
Where
Madison County, 1.76 mi NW of White Hall to 1.62 mi NNW of White Hall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.840, -84.350

Water was over White Hall Shrine Road.

Flash Flood, Madison

When
July 1, 12:30 PM EST to 2:30 PM EST
Where
Madison County, 2.07 mi N of White Hall to 2.26 mi N of White Hall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.850, -84.330

Water was over Frances Drive and Lexington Road.

Flash Flood, Jefferson

When
July 1, 1:15 PM EST to 3:15 PM EST
Where
Jefferson County, 1.76 mi SE of St Dennis to 1.38 mi NE of Shively
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.200, -85.800

There was a report of a vehicle underwater on 7th Street at Berry Boulevard. Cost of damage is unknown.

Flash Flood, Jefferson

When
July 1, 1:15 PM EST to 3:15 PM EST
Where
Jefferson County, 1.51 mi ESE of Louisville to 1.57 mi ESE of Louisville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.219, -85.756

East Brandeis Avenue was closed at the train overpass due to flooding.

Flash Flood, Jefferson

When
July 1, 1:32 PM EST to 3:32 PM EST
Where
Jefferson County, 1.76 mi SE of Louisville to 1.18 mi SSE of Louisville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.210, -85.760

Flooding caused South 4th Street and South 3rd Street to close at the train overpasses.

Flash Flood, Garrard

When
July 1, 2:00 PM EST to 4:00 PM EST
Where
Garrard County, 1.96 mi SSE of Lancaster to 2.04 mi SSW of Lancaster
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.593, -84.568

Water was over Crab Orchard Road.

Flash Flood, Boyle

When
July 1, 2:04 PM EST to 4:04 PM EST
Where
Boyle County, 4.08 mi NNW of Gwinn Is to 4.06 mi NNW of Gwinn Is
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.732, -84.836

Flooding was reported along the south end of Danville Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970376, 970381, 970382, 970383, 970384, 975603, 975604, 975605, 975611, 975613, 975614, 975617, 975631, 975618.